Manufacturer of Heparin Ceases Making Drug After Severe Allergic Reactions Reported
Article posted on:02/19/2008
As reported in the New York Times last week, a major maker of heparin, a blood thinner used widely in surgery and dialysis, has stopped making it after hundreds of patients reported severe allergic reactions to the drug, which is made from pig intestines. At least four people died. Although alternatives exist, doctors warned of serious consequences if heparin became truly scarce. Public health officials first noticed a problem late last year in four children undergoing dialysis at a hospital in Missouri. Within minutes of being injected with heparin, the children experienced serious allergic reactions. As officials investigated, they found a total of 350 reports of patients' experiencing problems after being injected with large doses of heparin made by Baxter Healthcare. Baxter supplies about half the nation's heparin. Most of the cases were reported in late December or January and 40 percent were deemed serious. Allergic reactions included difficulty breathing, nausea, vomiting, excessive sweating and rapidly falling blood pressure that in some cases led to life-threatening shock. Heparin is used in dialysis and is also used to prevent clotting in catheters, which 25 percent of dialysis patients have to use for treatment. The drug is also commonly used in heart bypass surgery. As an anticoagulant, Heparin can be used to reduced the risk of blood clots before surgery.
Other risks associated with Heparin use are bleeding episodes that are difficult to control. Additionally, even if after a patient is taken off of Heparin they typically can still have bleeding episodes for weeks thereafter. Other common, but serious side effects, that can occur with Heparin use include: sudden numbness or weakness on one side of the body, sudden severe headache, confusion, problems with vision, speech or balance, chest pain, sudden cough, wheezing, rapid breathing, fast heart rate, pain swelling, warmth or redness in legs, trouble breathing or fever, chills, runny nose or watery eyes. Patients should also be sure to tell their doctors if they have high blood pressure, heart infections or bleeding disorders because Heparin can impact these conditions adversely.
If you or a loved one believe that you have suffered an injury as a result of being placed on Heparin, call the lawyers at Silverman, Thompson, Slutkin & White for a free consultation or visit our website for a free consultation. Our attorneys regularly handle these types of cases on a contingency basis, meaning that our firm lays out the expenses in advance and our clients are only required to reimburse us if the case is successful via a settlement or at trial or on appeal. Our office routinely handles cases and matters in the Baltimore and Washington D.C. areas against physicians and hospitals including Johns Hopkins Hospital, University of Maryland Medical System, St. Joseph's Hospital, Union Memorial Hospital, Bon Secours Hospital, St. Agnes Hospital, Sinai Hospital, Northwest Hospital, Upper Chesapeake Medical Center, Anne Arundel County Medical Center, Howard County General Hospital, Frederick Memorial Hospital, Baltimore Washington Medical Center, Shady Grove Adventist Hospital, and Washington Adventist Hospital.